Alabama, 2010

Damaging Wind in Alabama, July 24, 2010

July 24, 2010 · NWS BMX · 1 event in 1 county or zone

Afternoon heating and abundant moisture resulted in the development of thunderstorms that produced damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating and abundant moisture resulted in the development of thunderstorms that produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 2:13 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 24, 2:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SAT JUL 24 2010

.DISCUSSION...

SCATTERED CONVECTION IS ONGOING THIS AFTERNOON ALONG AND NEAR AN
INVERTED TROUGH THAT STRETCHES FROM NEAR MERIDIAN NORTHEASTWARD TO
NEAR ATLANTA. CU FIELD HAS DEVELOPED ACROSS MUCH OF THE AREA...BUT
SKIES REMAIN CLEAR IN THE SOUTHEAST MOST LIKELY DUE TO SUBSIDENCE ON
THE BACKSIDE OF THE SFC TROUGH. CONVECTION SHOULD CONTINUE THROUGH
THE EVENING HOURS BEFORE DIMINISHING. WILL KEEP MENTION OF STRONG
STORMS IN THE HWO AS SBCAPE VALUES REMAIN NEAR 3500 J/KG...WITH
DOWNDRAFT CAPE OF AROUND 1000 J/KG ALONG THE TROUGH AXIS.

THE TROUGH WILL SLIDE OUT OF THE AREA BY SUNDAY...SO ONLY LEFTOVER
OUTFLOW BOUNDARIES FROM TODAY'S ACTIVITY COULD BE THE FOCUS OF
CONVECTIVE INITIATION TOMORROW. EXPECT COVERAGE TO BE GREATER AS
MOISTURE WILL INCREASE AS SFC FLOW BECOMES MORE SOUTHERLY. BUMPED
POPS UP SLIGHTLY ACROSS THE ENTIRE CWA.

THE HEAT WILL CONTINUE TO BE THE BIG STORY OVER THE NEXT FEW DAYS.
DECIDED TO GO AHEAD AND EXTEND THE HEAT ADVISORY THROUGH 00Z SUNDAY
EVENING. TEMPS SHOULD BE A FEW DEGREES COOLER THAN THE PAST COUPLE
DAYS...BUT HUMIDITIES WILL RISE SLIGHTLY DUE TO INCREASED MOISTURE.
THEREFORE...HEAT INDICES COULD STILL MAKE IT INTO THE 103-108 DEGREE
RANGE FOR A FEW HOURS SUNDAY AFTERNOON. LOWS TONIGHT WILL ONCE AGAIN
BE IN THE MID 70S IN MOST LOCATIONS. HOT AND HUMID CONDITIONS WILL
CONTINUE INTO MONDAY AND TUESDAY...SO WILL CONTINUE TO HIGHLIGHT
HEAT IN THE HWO FOR BOTH DAYS BUT WILL HOLD OFF ON ISSUING ANY
HEAT-RELATED PRODUCTS.

THE HIGH PRESSURE AREA THAT HAS BEEN CENTERED OVER THE SOUTHEAST
WILL SLOWLY SLIDE OFF TO THE WEST NEXT WEEK. ISOLATED TO SCATTERED
SHOWERS/STORMS WILL REMAIN IN THE FORECAST EACH
AFTERNOON/EVENING...WITH TEMPS HOLDING STEADY IN THE MID 90S DURING
THE DAY AND MID 70S AT NIGHT. HOWEVER...HIGHS COULD RISE BACK INTO
THE UPPER 90S BY THE WEEKEND.

19

&&

.AVIATION...18Z TAF DISCUSSION.

A SURFACE TROUGH WAS LOCATED ALONG INTERSTATE 59. THIS BOUNDARY WILL
PROVIDE A FICUS FOR SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON.
ADDED MENTION OF VCSH AND CB TO TCL/EET/BHM/ANB FOR THE FIRST FEW
HOURS OF THE TERMINAL FORECAST AS THERE SHOULD BE AN EVENTUAL
MOVEMENT TO THE NORTHWEST. ADDITIONAL ACTIVITY LASTING LONGER IS
POSSIBLE BUT DROPPED MENTION TO CB AFTER A FEW HOURS. FOR
MGM/TOI...CUMULUS FIELD WAS JUST BEGINNING TO DEVELOP. DELAYED THE
MENTION OF VCSH CB HERE FOR A FEW HOURS BUT HIGH MOISTURE CONTENT
AND HEATING SHOULD PROVIDE SOME DEVELOPMENT THIS AFTERNOON. THE
STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS TO 40KTS BUT ENTIRELY
TOO LOCALIZED FOR MENTION. IF ANY CUMULUS CEILINGS DEVELOP...THEY
WILL REMAIN VFR AND GENERALLY LAST ONLY A FEW HOURS. DID MENTION THE
TEMPO MVFR FOG AT ALL SPOTS EXCEPT BHM AND WILL MONITOR WHERE THE
RAIN FALLS THIS AFTERNOON FOR HIGHER PROBABILITIES OF OCCURRENCE.

WHAT IS LEFT OF TROPICAL SYSTEM BONNIE REMAINS OUT OVER THE CENTRAL
GULF. WILL MONITOR THE PRESSURE GRADIENT AND WINDS JUST ABOVE THE
SURFACE AS A FEW WIND GUSTS MAY BECOME POSSIBLE AT MGM/TOI...BUT
NOTHING OVER 20 KTS OR SO. PREVAILING WIND DIRECTION WILL BE
SOUTHEAST GENERALLY LESS THAN 7 KTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  98  74  95  74 /  20  30  20  40  20
ANNISTON    74  97  74  96  74 /  20  30  20  30  20
BIRMINGHAM  77  98  77  97  77 /  20  30  20  30  20
TUSCALOOSA  75  98  74  98  75 /  20  30  20  30  20
CALERA      75  97  76  95  76 /  20  30  20  30  20
AUBURN      75  96  74  96  74 /  20  30  20  30  20
MONTGOMERY  75  96  76  97  76 /  20  40  20  30  20
TROY        75  95  74  95  73 /  20  50  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ALL OF CENTRAL ALABAMA.

&&

19/75
Hazardous weather outlook, Jul 24, 1:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT SAT JUL 24 2010

ALZ011>015-017>050-251130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
200 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA
THROUGH 7 PM.  AFTERNOON HIGHS WILL BE AROUND 100 DEGREES WITH HEAT
INDICES BETWEEN 105 AND 110 DEGREES. DRINK PLENTY OF WATER IF
OUTDOORS FOR ANY PERIOD OF TIME THIS AFTERNOON.

A FEW STRONG STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 45 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH TEMPERATURES THE NEXT FEW DAYS ARE EXPECTED TO BE A FEW DEGREES
LOWER DUE TO CLOUD COVER AND LOW LEVEL MOISTURE CONTENT. THE HEAT
INDICES WILL BE AROUND 105 DEGREES EACH AFTERNOON THROUGH TUESDAY.
LOW TEMPERATURES WILL REMAIN BALMY AROUND 75 DEGREES. THERE IS A
SMALL CHANCE THE HEAT ADVISORY MAY NEED TO BE EXTENDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

75

In the hours before

Local storm report, Jul 24, 11:04 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 E EMERALD MOUNTAIN    32.45N 86.07W
07/23/2010                   ELMORE             AL   EMERGENCY MNGR

            TREES DOWN ON RIFLE RANGE RD NEAR LAPRADE RD.

&&

GOLDEN
Special weather statement, Jul 24, 12:39 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SAT JUL 24 2010

ALZ021-029-241930-
CLEBURNE AL-RANDOLPH AL-
139 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE AND
NORTHEASTERN RANDOLPH COUNTIES UNTIL 230 PM CDT...

AT 138 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF MORRISON CROSS ROADS...OR 12 MILES
NORTH OF WEDOWEE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING STRIKES AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RANBURNE...
  ABERNATHY...
  I 20 WELCOME CENTER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

75
Special weather statement, Jul 24, 1:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SAT JUL 24 2010

ALZ023-031-032-242030-
GREENE AL-HALE AL-TUSCALOOSA AL-
241 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...
NORTHEASTERN GREENE AND NORTHEASTERN HALE COUNTIES UNTIL 330 PM
CDT...

AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF LOW GAP...OR 18 MILES WEST OF BRENT...
MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNDVILLE...
  KNOXVILLE...
  MAXWELL...
  HULL...
  ELLIOTS CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75
Special weather statement, Jul 24, 2:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT SAT JUL 24 2010

ALZ025-034-035-242100-
BIBB AL-CHILTON AL-SHELBY AL-
309 PM CDT SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY...EASTERN
BIBB AND NORTHERN CHILTON COUNTIES UNTIL 400 PM CDT...

AT 309 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRIERFIELD IRONWORKS PARK...OR NEAR MONTEVALLO...
MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CENTREVILLE...
  BRIERFIELD IRONWORKS PARK...
  ASHBY...
  SIX MILE...
  BIBB COUNTY AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

75

The radar

The Birmingham radar (KBMX), 109 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 24, 2:30 PM CST
Where
Calhoun County, 1.38 mi S of Reads Mill
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.860, -85.930

A few trees were blown down near the intersection of Duke Road and Websters Road. In addition, one outbuilding was overturned in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253394.